We describe a patient with multiple lung and skin lesions, cultures of which yielded Aspergillus species during a prolonged course of pancytopenia and agranulocytosis. Although the correlation between neutropenia and an increased risk of aspergillosis is well known, to our knowledge ours is the first case in which ticlopidine hydrochloride triggered this chain of events.
A 75-year-old man presented in August 1998 with recurrent syncope, anemia (hemoglobin, 103 g/L), and neutropenia (white blood cell count, 1.3 × 109/L). Ticlopidine, 250 mg twice daily, had been used for the previous 3 months for recurrent transient ischemic attacks. Progressive neutropenia and thrombopenia developed during the first week of admission (white blood cell count, 0.6 × 109/L; platelet count, 14 × 109/L), and a bone marrow biopsy specimen revealed severe aplasia of all cell types. The patient became febrile (temperature, 39.2°C), with a cutaneous rash and sore throat. Repeated blood and urine cultures were negative for organisms. A throat culture revealed normal flora. A chest x-ray film showed bilateral upper lung infiltrates, and a computed tomographic scan of the chest revealed multiple bilateral nodular lesions in the lungs. A computed tomographic scan of the abdomen revealed no abnormalities. Microscopic smears from skin lesions demonstrated Aspergillus species and Staphylococcus aureus. Broad-spectrum antibiotic therapy with fluconazole was initiated and later changed to amphotericin B. Brochoalveolar lavage was performed, and the results were negative for pneumocystis, tuberculosis, nocardia, and aspergillosis. Supportive treatment included filgrastim (Neupogen) (600 U/d), blood and platelet transfusions, erythropoietin, folic acid, and vitamin B12. The patient improved, and his fever resolved completely after 35 days of treatment. Regression of the lung lesions occurred 2 months after admission, and the skin lesions resolved completely. The patient was discharged in good health, with a normal white blood cell count (5.4 × 109/L), after a 3-month hospital stay.
Rimbrot S, Kundzinsh E, Levy Y. Invasive Aspergillosis in a Patient With Ticlopidine-Induced Agranulocytosis. Arch Intern Med. 2000;160(22):3495-3496. doi: